Dangers of Risperdal to Children

Posted on April 26, 2012 by jaydra No Comments

 Two weeks ago, a jury found that Johnson & Johnson and a subsidiary had concealed or minimized the dangers associated with the antipsychotic drug, Risperdal. The companies were fined more than $1.2 billion. Despite reports about the dangers of Risperdal, the drug is currently approved by the FDA to treat children with schizophrenia and bipolar disorder, as well as autistic children with behavior problems.

Many experts, including behavioral pediatrician Lawrence Diller, author of Should I Medicate My Child?, are concerned about the growing overuse of antipsychotics for children—especially those with ADHD or aggression. John March, chief of child and adolescent psychiatry at Duke University School of Medicine, states, “We have no evidence about the safety of these agents or their effectiveness in controlling aggression.” “There are only a handful of carefully controlled, sizable studies testing the drugs for any pediatric disorder, and they’re mostly short-term,” says Benedetto Vitiello, chief of child and adolescent psychiatry at the national mental health institute. And, the data from controlled studies, “are too few to guide treatment decisions” on bipolar disorder, concluded aresearch team in a summary of pediatric studies published in the Journal of ClinicalPsychiatry.

Although drug companies are required to file any reports of side-effects to the FDA, studies show that the FDA’s database captures only 1% to 10% of side effects and deaths, “maybe even less than 1%,” says clinical pharmacologist Alastair J.J. Wood, an associate dean at Vanderbilt Medical School. So, the real number of cases of side-effects is obviously much higher. There are numerous side-effects of Risperdal use in children, with the most concerning being the following:

Physical Side-effects:

  • Rapid weight gain—on average, 12 pounds and about 2 to 3 inches to their waistlines in the first three months on the medication
  • Increased risk of diabetes and heart disease
  • Impaired motor skills, dizziness
  • Insomnia, drowsiness, and fatigue
  • Gynecomastia (breast development in boys)

Emotional/Behavioral Side-effects:

  • Aggression
  • Agitation
  • Anxiety
  • Difficulty concentrating and remembering
  • Impaired thinking and judgment

While medications affect each child differently, it is important to be aware of the possible side-effects. During the seven years I owned and directed a private school for children with ADHD and/or emotional and behavioral challenges, I had several students who became violent, depressed, and even psychotic when a new med such as Risperdal was added. One student started having hallucinations when a new drug was added to the ones she was taking. I told her parents what I had observed in other such cases, and when they told the doctor, he said it wasn’t possible. They chose to go with their gut instincts and took her off the medication and the hallucinations went away. Another student became violent and aggressive when he started taking Risperdal. It was sad because he was actually a sweet little boy. The bottom-line here is be aware of the possible side-effects of a drug before you put your child on it, and make sure that the benefits far outweigh the risks and that there are no other alternatives. Many times drugs mask the behavioral symptoms, and leave the health issues that are causing the problem to go untreated.

No comments

Leave a Reply

Your email address will not be published. Required fields are marked *

*

You may use these HTML tags and attributes: <a href="" title=""> <abbr title=""> <acronym title=""> <b> <blockquote cite=""> <cite> <code> <del datetime=""> <em> <i> <q cite=""> <strike> <strong>